Thunderstorm Wind, Aroostook
- When
- August 27, 1:30 PM EST
- Where
- Aroostook County, Van Buren
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 47.150, -67.950
Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). the driver was not injured.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees and power lines were blown down from estimated wind gusts of 56 knots ( 65 mph ). One tree landed on the back of a car stopped at an intersection...the driver was not injured. A large section of wooden roof was torn from a business...which landed on a tractor trailer parked near the building.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 27, 7:25 AM EST, 6 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 825 AM EDT WED AUG 27 2003 .UPDATED... UPDATE TO ADD AREAS OF FOG FOR NORTHERN AND EASTERN ZONES. NO OTHER CHANGES AT THIS TIME. .SYNOPSIS... A COLD FRONT WILL CROSS THE STATE TODAY. EXPECT CLEARING SKIES ACROSS CENTRAL AND SOUTHERN SECTIONS TODAY. AS AN UPPER AIR DISTURBANCE MOVES ACROSS THE NORTH...SCATTERED SHOWERS STILL A POSSIBILITY OVER NORTHERN SECTIONS THIS AFTERNOON. HIGH PRESSURE WILL BUILD ACROSS NEW ENGLAND THURSDAY AND THEN MOVE EAST OF THE AREA ON FRIDAY...WITH PARTLY TO MOSTLY CLEAR SKIES. ANOTHER COLD FRONT WILL APPROACH THE STATE FRIDAY WITH ANOTHER ROUND OF SHOWERS. DISCUSSION... WITH MAJOR POWER PROBLEMS AT NCEP THIS MORNING NO NCEP MODELS AVAILABLE. PRIMARILY USED RUC...GEM AND NAVY NOGAPS SO ONLY MADE CHANGES TO THE FIRST 2 PERIODS IN THE GRIDS. UPPER FRONT HAS MOVED EAST OF THE STATE THIS MORNING. EXPECT COLD FRONT TO CROSS THE STATE DURING THE DAY PRODUCING SCATTERED SHOWER MOSTLY ACROSS NORTHERN SECTIONS. WITH DOWNGLIDE...EXPECT PARTLY TO MOSTLY SUNNY CONDITIONS ACROSS DOWNEAST SECTIONS BY MIDDAY. UPPER TROUGH WILL CROSS THE STATE LATE THIS AFTERNOON AND WITH VORT MAX MOVING ACROSS THE NORTH WILL KEEP SHOWERS GOING THROUGHOUT THE DAY FOR THE NORTH AND CENTRAL SECTIONS. WITH DRY NORTHWEST FLOW EXPECT MOSTLY CLEAR CONDITIONS ACROSS THE ENTIRE CWA TONIGHT. WILL KEEP ISOLATED SHOWER GOING ACROSS THE EXTREME NORTH EARLY THIS EVENING WITH CYCLONIC FLOW BUT BY MIDNIGHT ANY ACTIVITY SHOULD BE OVER. GEM MODEL HINTING AT NEXT COLD FRONT TO HANG UP OVER SOUTHERN MAINE LATE SATURDAY WITH RAIN SPREADING ACROSS THE STATE SATURDAY NIGHT BEFORE FRONT MOVES SOUTH SUNDAY. SINCE OLD GFS AND NEW NOGAPS CONTINUE TO PUSH COLD FRONT WELL OFFSHORE LATE SATURDAY WILL NOT TOUCH THE EXTENDED BUT SOMETHING FOR THE DAY SHIFT TO LOOK AT. MARINE...WINDS WILL SHIFT FROM THE SW TO THE W TODAY AS COLD FRONT CROSSES THE WATERS. WINDS TO REMAIN BELOW 2O KTS AND SEAS AROUND 3 FT. AVIATION...GENERALLY VFR CONDITIONS TODAY EXCEPT BRIEFLY MVFR CONDITIONS IN ANY SHOWERS. .CAR...NONE NORTON/MIGNONE
MEZ001>006-010-011-015>017-029>032-271100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 500 AM EDT WED AUG 27 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. FOSTER
MEZ001-271800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
107 PM EDT WED AUG 27 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 106 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 22
MILES NORTHWEST OF ESTCOURT STATION TO 21 MILES WEST OF NINE-MILE
BRIDGE. THE LINE WAS MOVING NORTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
SAINT PAMPHILE... NINE-MILE BRIDGE... ESTCOURT STATION...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4776 6957 4657 7033 4672 6930 4798 6882
NNNNMEZ001-002-271830-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
128 PM EDT WED AUG 27 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 123 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 15
MILES NORTHWEST OF ESTCOURT STATION TO SAINT PAMPHILE. THE LINE WAS
MOVING NORTHEAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
SAINT PAMPHILE... ESTCOURT STATION... DICKEY...
ALLAGASH...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4763 6957 4675 6984 4711 6784 4790 6804
NNNNMEZ001-002-271930-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
223 PM EDT WED AUG 27 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 216 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM 44
MILES NORTHEAST OF VAN BUREN TO 7 MILES WEST OF RUSSEL CROSSING. THE
LINE WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 330 PM EDT INCLUDE...
RUSSEL CROSSING... PORTAGE... VAN BUREN...
WOODLAND... ASHLAND... WASHBURN...
LORING... CARIBOU... LIMESTONE...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN PRODUCE DESTRUCTIVE HAIL...
DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4783 6755 4662 6903 4648 6824 4768 6675
NORTON
NNNNThe Caribou radar (KCBW), 124 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332906.